High Wind, Owens Valley
- When
- April 2, 7:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
This gust occurred 3 miles SW of Independence.
A downslope windstorm brought high winds to the eastern Sierra slopes and the Owens Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A downslope windstorm brought high winds to the eastern Sierra slopes and the Owens Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 2, 2:20 PM PST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT FRI APR 2 2010
CORRECTION TO SYNOPSIS WORDING
.SYNOPSIS...UNSETTLED WEATHER WILL TAKE PLACE INTO THE FIRST OF NEXT
WEEK...RESULTING IN BREEZY TO VERY WINDY CONDITIONS AT TIMES WITH A
CHANCE OF SHOWERS SUNDAY NIGHT AND MONDAY. TEMPERATURES WILL BE NEAR
NORMAL THROUGH THE WEEKEND.
&&
.SHORT TERM...TONIGHT THROUGH 12Z TUESDAY...A RATHER COMPLEX PATTERN
TO AFFECT THE CWA THROUGH EARLY NEXT WEEK AS A SERIES OF STORMS MOVE
ACROSS THE DISTRICT. THE FIRST SYSTEM MOVING THROUGH THE PACNW AND
NORTHERN CALIFORNIA CURRENTLY WILL SHIFT ACROSS NORTHERN NEVADA
TONIGHT. ALTHOUGH A FEW LIGHT SHOWERS MAY BE SEEN ACROSS THE
NORTHERN MOUNTAINS...THE MAIN DYNAMICS OF THIS SYSTEM WILL REMAIN TO
THE NORTH OF THE CWA. THIS SYSTEM WILL BE QUICKLY FOLLOWED BY A
SECOND IMPULSE ON SATURDAY WHICH IS FORECAST TO DROP A LITTLE
FURTHER SOUTH BEFORE HEADING NORTHEAST ONCE AGAIN ACROSS NORTHERN
NEVADA. AGAIN A FEW SHOWERS MAY BE SEEN OVER THE NORTHWEST
MOUNTAINS...BUT OVERALL DRY CONDITIONS EXPECTED OVER THE CWA. THE
THIRD AND STRONGEST SYSTEM WILL MOVE OVER THE CWA LATE SUNDAY AND
MONDAY AS THE PARENT TROUGH OFF THE WEST COAST ROTATES INTO THE
WESTERN STATES AND THEN SHIFTS EAST MONDAY NIGHT. WITH REGARDS TO
PRECIPITATION THIS THIRD IMPULSE WILL BE SPREADING A CHANCE OF
PRECIPITATION ACROSS MUCH OF THE CWA SUNDAY NIGHT AND MONDAY...WITH
DRYING FROM THE WEST MONDAY NIGHT. LOCALLY HEAVY SNOW AMOUNTS MAY BE
SEEN IN THE SOUTHERN SIERRA FROM THIS STORM WITH POSSIBLE WINTER
WEATHER STATEMENTS BEING NEEDED IN LATER PACKAGES.
THE MAIN CONCERN HOWEVER WITH THE FIRST TWO SYSTEMS AND ALSO THE
THIRD IS INCREASED WINDS ONCE AGAIN. CURRENT WIND ADVISORY FOR THE
NORTHWEST MOUNTAINS TONIGHT LOOKS. AS THE SECOND SYSTEM MOVES
INLAND WINDS WILL ONCE AGAIN INCREASE WITH POSSIBLE DOWNSLOPE WINDS
FORMING LATE SATURDAY/SATURDAY NIGHT OVER THE SOUTHERN NEVADA
MOUNTAINS/SOUTHERN SIERRA AND ALSO THE DESERT AREAS OF SAN
BERNARDINO COUNTY. WINDS APPEAR WILL ONLY BE IN THE ADVISORY
RANGE/POSSIBLY STRONGER IN DOWNSLOPE AREAS BUT TO AVOID CONFUSION
WITH THE CURRENT WIND STATEMENT WILL HOLD OFF ON ANY STATEMENTS FOR
NOW FOR THIS EVENT. THE MAIN IMPULSE/PARENT TROUGH MOVING THROUGH
SUNDAY NIGHT AND MONDAY WILL ONCE AGAIN PROVIDE A PERIOD OF
INCREASED WINDS WITH THE POTENTIAL FOR DOWNSLOPE WINDS ONCE AGAIN
OFF THE AREA MOUNTAINS AND ALSO ACROSS MUCH OF THE CWA AS SURFACE
GRADIENTS INCREASE INTO LATE SUNDAY AND SUNDAY NIGHT. NEED TO
MONITOR THIS CLOSELY AS VERY STRONG WINDS MAY FORM IN SOME AREAS.
WITH THE MAIN ACTIVITY BEING TO THE NORTH OF THE CWA OVER THE
WEEKEND...LOOK FOR DAYTIME TEMPERATURES WARMING TO NEAR NORMAL BOTH
SATURDAY AND SUNDAY BUT THEN DROPPING WELL BELOW NORMAL ON MONDAY AS
THE TROUGH MOVES ACROSS THE REGION.
.LONG TERM...TUESDAY THROUGH FRIDAY...GOOD MODEL AGREEMENT FROM
TUESDAY ONWARDS IN THE PATTERN TO COME. TUESDAY STARTS OUT IN
NORTHWEST FLOW AS THE STORM FROM EARLIER IN THE WEEK MOVES OUT AND A
RIDGE IS JUST OFF SHORE. BY WEDNESDAY WEAK RIDGING WILL MOVE EAST
OVER THE AREA FOLLOWED BY ZONAL FLOW THURSDAY AS THE NEXT DEEP
SYSTEM DROPS SOUTH OUT OF THE GULF OF ALASKA TOWARDS THE PACNW
COAST. DURING THE TUESDAY TO FRIDAY TIME FRAME THE TEMPERATURES WILL
GET TO NEAR NORMAL BY THURSDAY AND FRIDAY. IT IS ON FRIDAY THAT THE
GFS AND ECMWF AGREE UNUSUALLY WELL FOR SO FAR OUT ABOUT A DEEP LOW
DROPPING SOUTH ALONG THE WASHINGTON AND OREGON COAST. IF THIS COMES
ABOUT FRIDAY SHOULD SEE THE BEGINNING OF BREEZY OR STRONGER SOUTH
SOUTHWEST WINDS AND PRECIPITATION CHANCES START IN THE NORTHWEST
PART OF THE CWA ON DAY 8 SATURDAY. ASIDE FROM TWEAKING WINDS AND
TEMPERATURES A BIT MADE LITTLE CHANGE TO THE EXTENDED FORECAST.
&&
.AVIATION...FOR MCCARRAN...WINDS WILL STAY SOUTH TO SOUTHWEST
THROUGH THE REST OF TONIGHT WITH SOME GUSTS TO 18 KNOTS THROUGH
EARLY EVENING. A SERIES OF UPPER LEVEL WAVES WILL MOVE THROUGH THE
AREA SATURDAY AND BRING PERIODS OF GUSTY WINDS FROM THE SOUTH.
SATURDAY AFTERNOON WILL SEE THE WINDS GUST FREQUENTLY FROM THE SOUTH
TO SOUTHWEST. LOOKING BEYOND SATURDAY AFTERNOON SIGNIFICANTLY
STRONGER WINDS WILL OCCUR SUNDAY AND SUNDAY NIGHT. BETWEEN THIS
AFTERNOON AND SUNDAY DO NOT FORESEE ANY CEILING OR VISIBILITY
CONCERNS.
NOTE...EFFECTIVE AT 15Z TUESDAY APRIL 6 2010 THE LAS VEGAS WFO WILL
BEGIN 3 HOURLY TAF ISSUANCES FOR KLAS. THE INTERMEDIATE TAF
ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS
TO THE TAFS ISSUED AT 00Z...06Z...12Z AND 18Z. THE INTERMEDIATE TAFS
WILL BE ISSUED DURING A 20 MINUTES WINDOW BETWEEN 10 MINUTES BEFORE
THE HOUR AND 10 MINUTES AFTER THE HOUR.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOST OF THE AREA WILL SEE HIGH LEVEL CEILINGS WITH NO
APPRECIABLE CHANCE OF PRECIPITATION. THE EXCEPTION WILL BE THE
SIERRA WHERE THERE IS A SLIGHT CHANCE FOR SNOW OVER THE HIGHER
ELEVATIONS. THE SIERRA...OWENS VALLEY AND WESTERN ESMERALDA COUNTY
WILL HAVE STRONG WINDS THROUGH SATURDAY AND POSSIBLY LATER. STRONG
WINDS OVER THE SIERRA COULD BRING DOWN SLOPE WINDS INTO THE OWENS
VALLEY. MOUNTAIN WAVE TURBULENCE IS LIKELY EAST OF THE SIERRA AND
WHITE MOUNTAINS TONIGHT AND SATURDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 7 AM PDT SATURDAY FOR
NVZ014.
AZ...NONE.
CA...WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 7 AM PDT SATURDAY FOR
CAZ519-521.
&&
JENSEN/JACQUES
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 505 AM PDT FRI APR 2 2010 AZZ001>003-036-CAZ520-522>527-NVZ015>022-031200- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 505 AM PDT FRI APR 2 2010 /505 AM MST FRI APR 2 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDS WILL INCREASE ACROSS THE DESERTS OF SAN BERNARDINO COUNTY SATURDAY AFTERNOON AHEAD OF AN UPPER LEVEL DISTURBANCE. THIS SYSTEM WILL ALSO PROVIDE THE POTENTIAL FOR A STRONG DOWNSLOPE WIND EVENT ON THE EAST SIDE OF THE SPRINGS MOUNTAINS...DOWN INTO RED ROCK CANYON AND THE FAR WESTERN PORTIONS OF THE LAS VEGAS VALLEY. A STRONG STORM SYSTEM WILL THEN APPROACH THE REGION ON SUNDAY NIGHT...PROVIDING ENHANCED SOUTHWEST WINDS IN ADVANCE OF THE SYSTEM DURING THE DAY ON SUNDAY. THIS SYSTEM WILL ALSO BRING A CHANCE OF SHOWERS ON MONDAY...PARTICULARLY ACROSS THE HIGHER ELEVATIONS OF SOUTHERN NEVADA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519-521-NVZ014-031200- EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY- ESMERALDA AND CENTRAL NYE COUNTY- 505 AM PDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...STRONG DOWNSLOPE WINDS OF 30 TO 40 MPH WITH GUSTS TO 70 MPH ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON IN THE LEE OF THE SIERRA AND WHITE MOUNTAINS AND CONTINUE OVERNIGHT TONIGHT. THE PRIMARY IMPACT WILL BE AT MID SLOPE AND ABOVE IN THE LEE OF THE SIERRA. THE STRONG DOWNSLOPE WINDS ARE LIKELY ALONG AND TO THE WEST OF HIGHWAY 264 IN ESMERALDA COUNTY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS SOME POTENTIAL FOR ANOTHER DOWNSLOPE WIND EVENT IN THE LEE OF THE SIERRA ON SATURDAY NIGHT. A STRONG STORM SYSTEM WILL BEGIN TO IMPACT THE AREA ON SUNDAY NIGHT. THIS STORM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOW TO THE SIERRA SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WINDS WILL BE NEEDED THROUGH SATURDAY MORNING.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
This gust occurred 3 miles SW of Independence.
This gust occurred 3 miles SSW of Independence.
This gust occurred 4 miles SW of Independence.
This gust occurred 4 miles NW of Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214982, 214983, 214984, 214985.